October 15th, 2012
Stable Anticoagulation, Unstable Gait
A 91-year-old man with mild drug-controlled hypertension and atrial fibrillation has long-term, well-managed stability on warfarin anticoagulation. After developing problems with his balance and some gait instability, a physical exam reveals a carotid bruit. Carotid ultrasound and magnetic resonance angiography (MRA) confirm >95% stenosis of the right internal carotid artery. Brain CT is negative.
1. What should this man’s anticoagulation regimen be?
2. What would you recommend for the ICA stenosis?
3. Would you perform brain MRA?
October 22, 2012
This 91-year-old man has developed balance and gait instability that may or may not be explained by the incidentally noted high-grade carotid stenosis. (Intermittent unilateral lower-extremity weakness or sensory loss could result in balance and gait issues but should be confirmed by a careful neurologic exam.) The patient otherwise appears to have few medical issues other than atrial fibrillation. If a detailed neurologic evaluation documents posterior-circulation findings, an MRA of the posterior circulation would be reasonable to establish another diagnosis (e.g., of vertebral-basilar insufficiency).
If no symptoms are clearly attributable to the carotid stenosis, continued management with warfarin anticoagulation and statins is reasonable. The patient’s bleeding risk is modest despite his age. Although he has a risk for falling, such risks are often overestimated. Bleeding risk can be estimated from various scoring systems such as HAS-BLED. Adding aspirin would be likely to increase his bleeding risk without appreciably decreasing the risk for stroke from his carotid stenosis and atrial fibrillation, although aspirin is frequently added in practice.
Some would advocate carotid endarterectomy (CEA), but it typically takes a few years for a stroke-prevention benefit of CEA to be evident in asymptomatic patients. I would advocate CEA if, as noted above, the patient experiences symptoms that can be attributed to his carotid stenosis. His operative risk is acceptable if local expertise in CEA has been associated with a <3% incidence of postoperative stroke or death.
October 29, 2012
The patient’s gait instability was diagnosed by the neurologist as polymyalgia rheumatica. During my exam I apparently didn’t appreciate morning hip stiffness as the basis for gait instability. His symptoms dramatically improved on prednisone.
The neurologist, in consultation with the cardiologist, decided on treatment with 81 mg/day of aspirin and continued warfarin (INR goal, 2-3). The patient is taking omeprazole for the GI risk from the combination of aspirin, prednisone, and warfarin.
A link between temporal arteritis (which may be associated with polymyalgia rheumatica) and carotid stenosis, as documented in case reports, may or may not be relevant to this patient.